Details

Added by on 2014-07-28

Dr. Gates:  Hello. I’m Dr. Gates. I’m a board-certified chiropractic neurologist. This is Dr. Rutherford. He is a certified functional medicine practitioner. Today, we’re talking about statin-induced peripheral neuropathy.

Dr. Rutherford:  We just decided that 30 seconds ago.

Dr. Gates:  No, we’ve been planning for this. This is an exciting subject. I’m going to let Dr. Rutherford speak for a little while because you
usually do the initial consultations. You encounter a lot of patients with peripheral neuropathy, who come in here and have questions about statins relative to the issue itself.

Dr. Rutherford:  This has been a topic for us forever. The statin drugs are quite controversial right now, in our opinion, quite justifiably so. I just heard this morning on the news where the FDA came out and said, “Maybe it’s not a good idea to take aspirin every day.” Immediately, there was a retort from the AMA saying, “Don’t stop taking the aspirin. Ask you doctor first,” and so on and so forth. This is because the side effects of taking an aspirin every day are significant. We’ll do another five minutes or 10 minutes on that at some point in time.

The statins are at least that controversial, if not 100 times more. It’s getting out into the media and onto the internet that statins can
cause peripheral neuropathy. There is controversy over that. Well, there should be no controversy over it. Statin drugs damage cell walls of the muscles. It kills CoQ10. There are a lot of things that statin drugs do. One of the things that can happen is you can get peripheral neuropathy. One of the strikes of success of treatment of peripheral neuropathy is to figure out which one of the 80 different things, and there are 80 according to the “Neurological Contemporary Series” that’s put out by the AMA every four years for their neurologists and for their neurosurgeons. They list 80 different problems. Statin drugs, whether it’s listed in there or not, I can’t remember, but statin drugs is definitely one of them, and doctors have become fairly aware of that.

In our interviews with patients, we try to determine first of all, “Is this a good selected patient for the types of procedures that we use?” One of the things is for us to do a very thorough history. In that history, if I see a statin drug written down, the next question is always, “When did
you start taking it?” “Uh, two years ago.” The next question is, “When did you get the peripheral neuropathy?” “Well, you know, right after that.” Ding. You know. Now, they might say, “Ten years ago,” and now it kind of goes down on the list as a potential. It’s not always going to cause peripheral neuropathy. But I’m going to let Dr. Gates get into that. So statins clearly can be involved in creating and causing your peripheral neuropathy a certain percentage of the time. I’ll let you take it from there. Dr. Gates:  Absolutely, it’s a very interesting topic. The statistics vary, but the landmark study came from a gentleman by the name of Gaist. He published in the “Journal of Neurology” in 2002, where he looked at the prevalence of peripheral neuropathy and the prevalence of people taking statins and the odds, so to speak, of them developing a peripheral neuropathy secondary to a statin. He came up with some staggering numbers. Basically, there’s a four times to 14 times increased chance of developing peripheral neuropathy when taking a statin. Keep in mind, that’s a 400 to 1400 percent increased chance, which, lots of times when we look at smoking relative to cancer, these are maybe a 1.3 or 3 times increased chance. Fourteen times increased chance of developing peripheral neuropathy is just amazing in terms of a predictor.

The original studies were regarding Lipitor and they have seen that if you switch from Lipitor to another statin medication, it really doesn’t
help. Lots of times, if you catch this early, you can go off the statin medication and the side effects will lots of times go away. But, if you
don’t catch it early and you stay on the statin medication, you don’t only have peripheral neuropathy, it can be harder to regain that function, and more importantly for you, get rid of your symptoms. They are saying that the statins pose such a problem to peripheral neuropathy patients because it depletes the nerves of CoQ10, which is an important factor, as well as some other substrates that are needed for the insulation around the nerves to work well. Also, know that the statistics vary in terms of how prevalent the statin-induced neuropathies are. Some say 10 per 10,000. Others say 60 per 10,000, which you may not think is that high. So, 60 people taking statins out of 10,000 taking statins will develop peripheral neuropathy. You may say, “Well, that’s not that much.” But as Dr. Rutherford was alluding to, it’s now becoming a recommendation that everybody be on a statin. In essence, they’re now going away from cholesterol numbers being
the high value. Then you give a person statins, more if you have all the risk factors of being obese and you eat the standard American diet and the history of high cholesterol. Well, we’re just going to give you a statin no matter what your [inaudible 05:32].

Dr. Rutherford:  I think it’s a problem because, relative to those numbers. . . When I got out of school, which was in the late 70’s, high cholesterol was considered to be 275. Those of you who may be conversive with cholesterol numbers, which seems to be everybody who walks in here, people would rather know what their cholesterol number is than their blood sugar. We’re so sensitized to it. Now it’s 200. Now we’ve seen labs where it’s 175 and I’ve seen suggestions where they want to consider high cholesterol over 150. That’s insanity. I don’t mean to be controversial. I’m just telling you that biochemically, you can’t make hormones with a lack of cholesterol. Cholesterol makes your hormones. Cholesterol makes those cell walls that are being damages around the nerves. Cholesterol is 50% of what makes your brain work. It helps the nerves to conduct, and so on and so forth. What the point is, is there’s a lot more statins being taken out there. It’s still a standard recommendation. Certainly, if you’ve had any type of a coronary issue, it’s a standard recommendation. I don’t know what the percentage of our patients coming in that are taking statins are, but it’s high.

Dr. Gates:  It is high and that’s where the rubber meets the road. Basically, as I mentioned, the prevalence regarding how many people taking
statins develop peripheral neuropathy vary. A lot of  these articles I have here will site that there’s a lot of push back from doctors to even want to acknowledge this because the overwhelming effects and positive effects of statins greatly outweigh the side effects of developing something like peripheral neuropathy.

Dr. Rutherford:  However, clinically we see the relationship occur very commonly. So, medication-induced peripheral neuropathies are quoted at two to four percent as being the cause of peripheral neuropathy out of the 80 different caused. But we see this pretty commonly. We reference that “Journal of Neurology” 2002 by the author Gaist. If you have any questions, you can look that up or contact us. It’s an issue that needs to be addressed, especially if you have idiopathic peripheral neuropathy, where you don’t know what the cause is.

Dr. Gates:  Especially if you started taking a statin drug and your peripheral neuropathy showed up shortly afterward, shortly being anywhere from a couple of days to a couple of months afterward.

Dr. Rutherford:  Exactly.

Dr. Gates:  You can forget the two to four percentages. There’s a good chance that it’s causing your peripheral neuropathy.

Dr. Rutherford:  Or a large factor associated with it.

Dr. Gates:  Or an average factor.

Dr. Rutherford:  Three other factors that can be contributing as well.

Dr. Gates:  So, if you have any other questions, go to powerhealthtalk.com. We have many other videos on neuropathy and gluten and other health conditions there. Also, know that when we address a patient with statin neuropathy, we look at, “Okay, can we get the person off a statin?” We work with their medical doctor. I’ve worked with a number of cardiologists on this issue. As well as working with them to stimulate the nerves. We try and shock the nerves back into life. If we can eliminate the cause, in this case the statin, and shock the nerves back into life, and replace the factors that were missing in the nerves because of the statins, we see a wonderful union where lots of times patients can get better when they thought they couldn’t.

Dr. Rutherford:  So, the takeaway from that comment is, “You may get off the statin and your peripheral neuropathy may not go away.” That doesn’t mean it didn’t cause it. It means that there are other factors or those nerves may need to be stimulated back to life, if you will. I think that pretty much covers it.

Dr. Gates:  I think that’s pretty conclusive. Thank you for watching. Again, go to powerhealthtalk.com for any other questions.

(1 votes, average: 5.00 out of 5)
Loading...

Leave a Reply

Your email address will not be published. Required fields are marked *

*

1 Comment

  • William Plante 2 years ago

    I was on Crestor 10 mg for 3 years and started having periheral neuropathy in my feet quite badly. I was/am in general good health. No diabetes or other diseases. Finally I decided to do some research about the statins and stopped taking it. In less than 10 days my neuropathy improved greatly but still lingers , some 3 months after